Winter Weather, Perry
- When
- March 17, 4:00 AM CST to 11:00 AM CST
- Where
- Perry forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
Widespread sleet and snow occurred north of a stationary front that extended from west to east across the Tennessee Valley. The precipitation occurred on the nose of a southerly low-level jet.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread sleet and snow occurred north of a stationary front that extended from west to east across the Tennessee Valley. The precipitation occurred on the nose of a southerly low-level jet. Areas from Perry County to Mount Vernon, then eastward along the Interstate 64 corridor, received up to an inch of slushy snow and sleet. A few wrecks from slick roads were reported in Perry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 2:46 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT SUN MAR 17 2013
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 249 AM CDT SUN MAR 17 2013
COMPLICATED FORECAST IN THE SHORT TERM SO WILL TRY AND NOT BE TOO
VERBOSE AND CUT TO THE CHASE. WILL LEAVE CURRENT WINTER WEATHER
ADVISORY IN EFFECT BUT WILL NOW EXPIRE IT AT 4 PM.
WITH A STATIONARY FRONTAL BOUNDARY JUST SOUTH OF OUR CWA...AN OVERRUNNING
PRECIPITATION EVENT HAS BEGUN. PER LATEST MODEL FORECAST SOUNDINGS...
CRITICAL THICKNESSES...ETC THE POTENTIAL FOR WINTER WEATHER/FROZEN
PRECIPITATION OVER THE NORTHERN FRINGES OF OUR CWA IS NOT LOOKING
AS GOOD AS IT DID. AT THE TIME OF THIS WRITING PRECIPITATION IS
STILL IN LIQUID FORM ALL THE WAY ACROSS MISSOURI.
MODELS DO INDICATE MINOR COOLING IN THE LOWER LEVELS WHICH COULD
PRODUCE A SNOW/SLEET MIX AFTER 09Z OVER OUR TOP TWO TIERS OF
COUNTIES. BY 12Z THE CHANCES FOR PURE SNOW LOOK TO BE LIMITED TO
THE TOP TIER OF COUNTIES. THIS SCENARIO CONTINUES THROUGH THE
MORNING HOURS...THEN AS THE LOWER LEVELS BEGIN TO WARM UP A
BIT...THE THREAT BEGINS TO RETREAT TO THE NORTH BY MID AFTERNOON.
FORECAST IS BASED MAINLY ON A GFS/SREF BLEND...BUT IF THE LATEST NAM12
SOLUTION PANS OUT...PRECIPITATION COULD VERY WELL REMAIN ALL
LIQUID. THEREFORE...TWEAKED BACK SNOW/SLEET ACCUMULATIONS BACK A
BIT AND WILL END THE ADVISORY AT 4 PM VERSUS THE INTIAL 6 PM. MY
HUNCH IS THAT IT WILL BE CANCELLED BEFORE THEN BUT DONT WANT TO
GET TOO CRAZY AT THIS POINT.
CERTAINLY IN THIS SYNOPTIC SETUP FRONTOGENETICAL FORCING AND
BANDING ARE A DISTINCT POSSIBILITY...BUT WITH WHERE IT WILL SET UP
NOT BEING THAT CLEAR...DID NOT WANT TO MAKE TOO MANY CHANGES.
AS A SHARPENING H5 SHORT WAVE INDUCES A SURFACE LOW ON THE
AFOREMENTIONED BOUNDARY...THEN LIFTS IT ACROSS THE CWA TONIGHT...
ELEVATED INSTABILITY BEGINS TO INCREASE FROM SOUTH TO NORTH LATE
THIS AFTERNOON AND OVERSPREADS THE ENTIRE AREA BY LATE TONIGHT...
THEN DIMINISHES FROM WEST TO EAST ALONG WITH POPS ON MONDAY AS
THE SYSTEM BEGINS TO PUSH EASTWARD. INCLUDED THE MENTION OF
THUNDER BASED ON AREAL EXTENT OF SHOWALTER INDICES OF ZERO OR LESS
THROUGH THE EVENT.
SMALL PRECIPITATION CHANCES MAY LINGER OVER THE EXTREME SOUTHEAST
CORNER OF THE CWA MONDAY EVENING BEFORE ENDING. TEMPERATURES WILL
REMAIN BELOW NORMAL THROUGH THE SHORT TERM PORTION OF THE FORECAST.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 249 AM CDT SUN MAR 17 2013
IN THE WAKE OF THE EARLY WEEK SYSTEM...A RETURN TO DRY WEATHER WILL
START OFF THE EXTENDED PERIOD AS HIGH PRESSURE SETTLES SOUTH FROM
CANADA. IN THE UPPER LEVELS...THE POSITIONING OF AN UPPER LOW OVER
THE GREAT LAKES AND SOUTHEASTERN CANADA WILL KEEP THE QUAD STATE
REGION IN A NORTHWEST FLOW PATTERN. THIS WILL RESULT IN BELOW NORMAL
TEMPERATURES. HIGHS WEDNESDAY WILL RANGE FROM THE MID 40S TO LOWER
50S...WITH LOWS TUESDAY NIGHT AND WEDNESDAY NIGHT IN THE UPPER 20S
TO LOWER 30S. WHILE DRY CONDITIONS WILL DOMINATE...MODELS CONTINUE
TO SUGGEST THE PASSAGE OF A WEAK DISTURBANCE TUESDAY NIGHT THAT MAY
LEAD TO A FEW SPRINKLES OR FLURRIES.
AS THE UPPER LOW SHIFTS EAST INTO THE CANADIAN MARITIMES LATE IN THE
WEEK...WEAK TROUGHING WILL DEVELOP OVER THE NATIONS MID SECTION. AS
UPPER LEVEL ENERGY APPROACHES FROM THE PLAINS...IT WILL RESULT IN
THE POTENTIAL FOR LIGHT PRECIPITATION THURSDAY INTO FRIDAY. ALL
MODELS APPEAR TO BE TRENDING SOUTH WITH THIS SYSTEM...WHICH WOULD
SHIFT THE GREATER POTENTIAL FOR PRECIPITATION SOUTH OF THE AREA.
HOWEVER...WITH THE SOUTHWARD SHIFT COMES A COLDER ATMOSPHERIC
PROFILE AND A HIGHER PROBABILITY THAT WHAT FALLS MAY BE MIXED WITH
SNOW. AT THIS POINT...THIS IS NOT LOOKING LIKE A SIGNIFICANT WINTER
EVENT AS QPF AMOUNTS ARE RELATIVELY LIGHT. MAINTAINED A MENTION OF
RAIN OR SNOW ON THURSDAY...WITH ALL SNOW THURSDAY NIGHT. BETTER
CHANCES COVER SOUTHEAST MISSOURI...WHILE AREAS ALONG THE INTERSTATE
64 CORRIDOR MAY SQUEAK BY WITH LITTLE TO NO PRECIPITATION. LATE WEEK
TEMPERATURES SHOULD REMAIN WELL BELOW NORMAL...WITH HIGHS UPPER 30S
TO MID 40S AND LOWS IN THE UPPER 20S TO LOWER 30S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 249 AM CDT SUN MAR 17 2013
OVERRUNNING NORTH OF A FRONTAL BOUNDARY STALLED OUT SOUTH OF THE
REGION WILL RESULT IN THE CONTINUED DEVELOPMENT OF RAIN THROUGH
EARLY MORNING. THE RAIN WILL BE MOST PREVALENT AT KEVV AND KOWB
THROUGH DAYBREAK...THEN AREA WIDE THEREAFTER. RAIN MAY MIX WITH
SLEET OR SNOW DURING THE 11Z-16Z PERIOD AT KOWB AND ESPECIALLY
KEVV...BUT MORE SUBSTANTIAL ACCUMULATING SNOW SHOULD REMAIN NORTH OF
BOTH FORECAST TERMINALS. CEILINGS AND VISIBILITIES WILL GRADUALLY
LOWER THROUGH THE NIGHT...BECOMING MVFR AND OCCASIONALLY IFR BY
MORNING. WHILE RAIN IS FORECAST TO PERSIST THROUGH SUNDAY...A TREND
TOWARDS MORE SPORADIC SHOWERS IS EXPECTED BY LATE AFTERNOON AND
EVENING. A FEW THUNDERSTORMS MAY BEGIN TO IMPACT KCGI AND KPAH LATE
SUNDAY EVENING. WINDS THROUGH THE PERIOD WILL BE FROM THE NORTHEAST
AROUND 10 TO OCCASIONALLY 15 KNOTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
ILZ075>078-080>083.
MO...NONE.
IN...WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR INZ081-
082-085>088.
KY...NONE.
&&
SHORT TERM/FIRE WX...JP
LONG TERM/AVIATION...RPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 354 AM CDT SUN MAR 17 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-180900- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 354 AM CDT SUN MAR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SNOW AND SLEET IS EXPECTED TO DEVELOP EARLY THIS MORNING OVER PORTIONS OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. A WINTER WEATHER ADVISORY IS IN EFFECT FOR SNOW AND SLEET ALONG AND NORTH OF A LINE FROM PINCKNEYVILLE ILLINOIS TO ROCKPORT INDIANA. SEE THE WINTER WEATHER ADVISORY FOR DETAILS. THUNDERSTORMS ARE POSSIBLE OVER THE SOUTHERN SECTIONS OF THE QUAD STATE AREA THIS AFTERNOON...THEN OVER THE ENTIRE AREA TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MAINLY OVER THE SOUTHEAST HALF OF THE QUAD STATE REGION MONDAY MORNING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. SOME MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE OVER THE SOUTHERN SECTIONS OF THE QUAD STATE AREA LATE THURSDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SLEET OR SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. JP
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434089, 434090, 434091, 434092, 434093.